FRIDAY, Aug. 23 (HealthDay News) -- Older women seeking a cure for swollen, painful joints likely will find that taking calcium and vitamin D supplements won't reduce the severity of their condition, a new study reveals.
Researchers analyzed data from more than 1,900 postmenopausal women in the United States who were randomly selected to receive either calcium carbonate with vitamin D3 daily or an inactive placebo.
Both groups had similar levels of joint pain and swelling at the start of the study period, and that was still the case two years later, the investigators found.
"Joint symptoms are relatively common in postmenopausal women," said lead investigator Dr. Rowan Chlebowski and colleagues at the Los Angeles Biomedical Research Institute at Harbor-UCLA Medical Center. "However, daily supplementation with 1,000 milligrams of calcium carbonate and 400 international units of vitamin D3 in a randomized, placebo-controlled clinical trial setting did not reduce the self-reported frequency or severity of joint symptoms."
The findings do not contradict current recommendations for vitamin D intakes for bone health and fracture-risk reduction, the study authors said.
The study was scheduled for publication in the Journal of the Academy of Nutrition and Dietetics.
Previous research looking at how low calcium and vitamin D levels affect joint health has produced mixed results.
The U.S. National Institute of Arthritis and Musculoskeletal and Skin Diseases has more about joint health.
SOURCE: Journal of the Academy of Nutrition and Dietetics, news release, Aug. 15, 2013
Copyright © 2014 HealthDay. All rights reserved.
HealthDayNews articles are derived from various sources and do not reflect federal policy. healthfinder.gov does not endorse opinions, products, or services that may appear in news stories. For more information on health topics in the news, visit Health News on healthfinder.gov.
Note: Documents in PDF format require the Adobe Acrobat Reader®. If you experience problems with PDF documents, please download the latest version of the Reader®.